Verify your email address to receive email notifications.

Verification sent. Please check your inbox to verify your address.

Unable to send verification. Please try again later.

  • Q&A with Australian Health Practitioners

    How do I manage panic attacks caused by nightmares?

    I have taken pristiq 50mg for the past year on and off. Basically when the nightmares get really bad I come off for a few weeks and then go back on. I've now been on them for 2 months solid and my nightmares involve me being raped. As this is previously one of the traumas I have been through I'm now having panic attacks whenever my husband is near me. I love him to bits and know that he won't hurt me but I can't stop how I'm feeling. Is this a usual side effect for Pristiq? How do I manage my panic attacks?
  • Find a professional to answer your question

  • Grant McKell

    Psychologist

    Grant McKell is a counselling psychologist working in Sydney's inner west with over ten years' experience. He founded HeadsUp Psychology in August, 2011. Having worked in … View Profile

    Firstly, a disclaimer. I am not a doctor and any information about medications should be discussed with a medical practitioner. Never run with information given solely by anyone who is not a medical practitioner. I do suggest strongly, therefore, that you have a discussion with your doctor about Pristiq.
    The side effect information for Pristiq from it's manufacturer, Pfizer, can be found at this link:
    http://labeling.pfizer.com/showlabeling.aspx?id=497
    Looking at page 14 of this document, 2% of people taking Pristiq can experience abnormal dreams. I'll let you look at all the information in the link, but I really do think the first port of call should be your doctor to discuss these symptoms and the information in the link I have just given to you.
    It is important to not suddenly cease taking Pristiq without talking to your doctor, as this may exaccerbate the symptoms you are experiencing.
    Once the medication issue has been settled, it would be advisable to seek support from a psychologist as well. At this point, it is difficult to work out whether your panic attacks are a side effect of Pristiq or whether there is an underlying issue that needs to be addressed in therapy.
    But the prudent thing to do is to discuss it with your GP.
    Let us know how you go!

  • Ralph Graham

    Counsellor

    Ralph Graham, Counsellor, Psychotherapist, helping those who are affected by:grief, loss, anxiety, phobias, panic attack.And those who have been traumatised by:crime, assault, sexual abuse and … View Profile

    Anxiety situations like this seldom get better without intervention. You would have to stay with the advice of your GP or get a second opinion as to medication which should help you cope on a daily basis.

     Taking this further can involve some sort of therapy and in your situation I feel the sooner the better. You did not say whether you are having counselling but I suggest you seek help in this area as soon as you can. Your love for your husband is on one level and the triggering of anxiety by closeness is on another and beyond your control. Don’t feel bad for not being able to control it, anymore than you could suddenly stop the pain of a physical injury. The rape needs to be handled so that you can move forward from it and I don’t pretend for a second that this is easy. Handling it on one’s own can be nigh on impossible but with the right therapist and therapy a lot can be done.

    Panic attacks and nightmares often close relations and these and other symptoms can stay with people who have been the victim of traumatic events making life a misery. I don’t know what area you are in but I would urge you to seek assistance bearing in mind that with something like this you need to feel comfortable with a therapist and you may not choose the first one you meet.

    Do take that step and  trust you intuition.
     
    If you find yourself unable to arrange something you feel right with, let me know privately through “Make an enquiry” on my profile page  and I shall see who I can find in your area.         
     Take care.

  • Dianne Zebic

    Counsellor, Psychotherapist

    Dianne Zebic has retired as of 31/01/2015 View Profile

    I feel it would be best to firstly speak to your doctor and let them know of your symptoms and secondly to ask your GP what are the side effects from ‘Pristiq’? 

    Many people who have been traumatised at some point in their life eg sexual abuse….can suffer from PTSD (Post Traumatic Stress Disorder) If your GP tells you it is not the medication causing you anxiety, then discuss with your GP other treatment methods to get the anxiety under control.

    For many victims depending on how frequently these nightmares and anxiety symptoms persist, treatment may vary from one client to another. 

    Another specialist that can also assist is a ‘Psychiatrist’, as they specialise in controlling any of these types of conditions with medications and psychotherapy (counselling), as many psychiatrists are qualified psychotherapists.  
                                                                                                                                     However you need to see your GP and discuss the severity of your symptoms and which treatment would be mostly appropriate for your type of condition. Or your GP may decide to refer you to a psychologist who treats patients who have suffered from trauma, if your GP finds out that it is not the medication causing you anxiety/panic attacks.

    I provide counselling for survivors of sexual abuse, however if your having nightmares every night I would strongly recommend seeing your GP asap and discussing the above. Or if you like please feel free to give me a call to have a brief phone chat.

answer this question

You must be a Health Professional to answer this question. Log in or Sign up .

You may also like these related questions

Ask a health question
Community Contributor

Empowering Australians to make better health choices